Nebraska, 2019

Blizzard in Nebraska, March 13 to 14, 2019

March 13 to 14, 2019 · NWS CYS · 9 events in 9 counties and zones

A well deepening Colorado Low underwent bombogenesis producing widespread heavy snow and blizzard conditions across the Nebraskan Panhandle. Conditions initially began as rain on the morning of the 13th with thunderstorms across the southern portion before transitioning over to snow later in the morning.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A well deepening Colorado Low underwent bombogenesis producing widespread heavy snow and blizzard conditions across the Nebraskan Panhandle. Conditions initially began as rain on the morning of the 13th with thunderstorms across the southern portion before transitioning over to snow later in the morning. By noon of the 13th, almost all of the Nebraskan Panhandle was under blizzard conditions with Interstate 80 and all local roadsand highways closed. Snow foot drifts of over 10 feet tall were reported with heavy snowfall of over a foot measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 8:46 AM MST, 34 minutes earlier.

Area forecast discussion, Mar 13, 8:46 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
946 AM MDT Wed Mar 13 2019

.UPDATE...
Issued at 942 AM MDT Wed Mar 13 2019

We are sending out a quick update to include Carbon county in the
Blizzard Warning. Latest water vapor loop was showing enhancing
bands of snow moving through Rawlins and areas further west. Wind
speeds have been increasing across this area as well with Cow
Creek reporting speeds of 50 to 55 mph. As a result, we upgraded
the Blizzard Warning for that region.

&&

.SHORT TERM...(Today through Thursday)
Issued at 415 AM MDT Wed Mar 13 2019

Overnight GOES water vapor loop depicted a 540dm low center over
the Four Corners with a trailing shortwave trough to the west.
The surface analysis placed a 979mb low south of Pueblo. The
transition from rain to snow has been slow east of the Laramie
Range, with a couple rumbles of thunder. Light to moderate snow was
observed west of the Laramie Range. Temperatures ranged from 32 at
Rawlins to 44 at Kimball. Winds were northerly 10 to 15 mph,
occasionally gusting to 25 mph.

All eyes continue to focus on the incipient winter storm brewing
over CO early this morning. Rapid intensification is forecast to
occur as the polar and subtropical jets couple over the central
Rockies and high plains today. Prior to the changeover to snow over
the high plains, a period of freezing rain and sleet will occur over
the northern NE Panhandle this morning with between 0.10 and 0.25
inch of ice possible. Intense QC forcing coupled with impressive
height and pressure falls will result in widespread heavy snowfall.
Snowfall rates could exceed 2 inches per hour with the more intense
bands. Combined with 45 to 65 mph northerly winds, blizzard
conditions are likely over much of the CWA through Thursday. Travel
across the CWA is not recommended or should be delayed until after
Thursday.

Model trends indicated a slight westward displacement of the
surface low. After coordinating with WFOs BOU and RIW, upgraded
the Winter Storm Warnings for Converse, Plate, Albany and eastern
Carbon counties to Blizzard Warnings. Made minor tweaks to the
storm total snowfall, which are well collaborated with our
neighboring WFOs. Expecting 10 to 24 inches, with 24 to 36 inches
likely above 8500 feet through Thursday morning. High temperatures
today will be 20 to 30 degrees colder than Tuesday with 20s and
30s. Snow will taper off Thursday afternoon with north to northwest
winds gusting 40 to 50 mph east of the Laramie Range. These strong
winds will continue to produce dangerous travel conditions.

.LONG TERM...(Thursday night through Tuesday)
Issued at 415 AM MDT Wed Mar 13 2019

Intense surface low moves rapidly to the northeast toward the Great
Lakes late Thursday with northwest winds subsiding. Clearing skies
will result in radiational cooling with minimum temperatures falling
into the single digits Thursday night. Upstream ridge over the western
states will translate east across the Rockies and high plains late
Sunday into Monday, followed by the passage of a shortwave trough
Monday night. Expect a slight temperature moderation with highs mostly
in the 30s to low 40s this weekend and early next week. Outside of
a few rain/snow showers over portions of the NE Panhandle Tuesday,
it will be dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 533 AM MDT Wed Mar 13 2019

Ongoing winter precipitation mix will continue for the next couple
hours before transitioning to all snow by 16z. Freezing rain
potential will continue until the transition to snow for mainly
KCDR and potentially as far south as KBFF and KAIA. In addition to
the precipitation, winds will be cranking out of the north-northeast
bringing blizzard conditions late Wednesday morning and continuing
through into Thursday. Flight categories quickly to diminish to LIFR
and staying there for duration of Wednesday into Thursday morning.

&&

.FIRE WEATHER...
Issued at 307 AM MDT Wed Mar 13 2019

Fire weather concerns will remain low as an intense winter storm
moves into through the districts today through Thursday. Heavy
snow, strong winds and blizzard conditions are expected. A drier,
milder weather pattern will return this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 6 PM MDT Thursday for WYZ101>119.

NE...Blizzard Warning until 6 PM MDT Thursday for NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...REC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 13, 3:36 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Wed Mar 13 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-113>119-
141045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Wed Mar 13 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

...BLIZZARD WARNINGS IN EFFECT THROUGH THURSDAY AFTERNOON...

An intense low pressure system will emerge from eastern Colorado
and move across western Kansas and east central Nebraska through
tonight. Widespread heavy snow combined with strong northerly
winds of 55 to 65 mph will create blizzard conditions beginning
this morning and continuing through tonight. A period of freezing
rain and sleet with minor ice accumulations will occur over the
northern Nebraska Panhandle. Travel is discouraged.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will taper off Thursday afternoon, however gusty north to
northwest winds of 50 to 60 mph will produce considerable blowing
and drifting snow east of the Laramie Range. Travel impacts are
expected. Total snow accumulations of one to two feet are likely,
with up to three feet possible above 8500 feet.

.Spotter information statement...

Spotter activation will not be needed but spotters are encouraged
to report snowfall amounts to the National Weather Service.

WYZ104-109-111-112-141045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
436 AM MDT Wed Mar 13 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

...WINTER STORM WARNINGS IN EFFECT THROUGH THURSDAY AFTERNOON...

An intense low pressure system will emerge from eastern Colorado
and move across western Kansas and east central Nebraska through
tonight. Widespread heavy snow combined with strong northerly
winds of 40 to 50 mph will create near blizzard conditions beginning
this morning and continuing through tonight. Travel is discouraged.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will taper off Thursday afternoon, however gusty north to
northwest winds of 30 to 40 mph will produce areas of blowing and
drifting snow. Travel impacts are expected. Total snow accumulations
of 8 to 15 inches are likely, with 16 to 26 inches above 8500 feet.

.Spotter information statement...

Spotter activation will not be needed but spotters are encouraged
to report snowfall amounts to the National Weather Service.

In the hours before

Local storm report, Mar 13, 7:44 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
844 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     BLIZZARD         CHEYENNE                41.15N 104.79W
03/13/2019                   LARAMIE            WY   ASOS

            BLIZZARD CONDITIONS ONGOING AT CHEYENNE. ASOS REPORTING
            1/4 MILE IN SNOW WITH WINDS 32 MPH GUSTING TO 48 MPH.

&&

GCLAYCOM
Local storm report, Mar 13, 7:54 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
854 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     BLIZZARD         3 S TIE CITY CAMPGROUND 41.20N 105.43W
03/13/2019                   ALBANY             WY   DEPT OF HIGHWAYS

            SUMMIT EAST WYDOT SITE. VISIBILITY 1/4 MILE IN SNOW WITH
            WINDS GUSTING TO 37 MPH.

0833 AM     NON-TSTM WND GST TORRINGTON              42.07N 104.18W
03/13/2019  M59 MPH          GOSHEN             WY   ASOS

&&

GCLAYCOM
Local storm report, Mar 13, 8:13 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 WSW DOUGLAS           42.73N 105.47W
03/13/2019  M2.0 INCH        CONVERSE           WY   COCORAHS

0640 AM     SNOW             9 WSW ROCK RIVER        41.68N 106.13W
03/13/2019  M2.7 INCH        CARBON             WY   COCORAHS

0700 AM     SNOW             13 SSW MANVILLE         42.61N 104.71W
03/13/2019  M2.0 INCH        PLATTE             WY   COCORAHS

0700 AM     SNOW             3 E DOUGLAS             42.76N 105.33W
03/13/2019  M1.8 INCH        CONVERSE           WY   COCORAHS

0700 AM     SNOW             SW ELK MOUNTAIN         41.69N 106.41W
03/13/2019  M4.0 INCH        CARBON             WY   COCORAHS

0700 AM     SNOW             20 WSW WARREN AF BASE   41.04N 105.22W
03/13/2019  M1.5 INCH        LARAMIE            WY   COCORAHS

0700 AM     SNOW             WNW GLENROCK            42.86N 105.86W
03/13/2019  M2.8 INCH        CONVERSE           WY   COCORAHS

0800 AM     SNOW             1 SE LARAMIE            41.30N 105.57W
03/13/2019  M1.1 INCH        ALBANY             WY   COCORAHS

0900 AM     BLIZZARD         1 SSE BORDEAUX          41.93N 104.94W
03/13/2019                   PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. BLIZZARD CONDITIONS WITH VISIBILITY
            1/4 MILE AND WINDS GUSTING TO 40 MPH.

&&

GCLAYCOM
Local storm report, Mar 13, 8:23 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST TORRINGTON              42.07N 104.18W
03/13/2019  M60 MPH          GOSHEN             WY   ASOS

&&

GCLAYCOM
Local storm report, Mar 13, 8:35 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
935 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     BLIZZARD         1 ENE BUFORD            41.12N 105.28W
03/13/2019                   ALBANY             WY   DEPT OF HIGHWAYS

            BUFORD EAST WYDOT SITE. VISIBILITY .22 MILES WITH WIND
            GUSTS TO 40 MPH.

0920 AM     BLIZZARD         2 WNW BUFORD            41.13N 105.34W
03/13/2019                   ALBANY             WY   DEPT OF HIGHWAYS

            LONE TREE WYDOT SITE. VISIBILITY .21 MILES WITH WIND
            GUSTS TO 48 MPH.

0925 AM     BLIZZARD         3 S TIE CITY CAMPGROUND 41.20N 105.43W
03/13/2019                   ALBANY             WY   DEPT OF HIGHWAYS

            I-80 SUMMIT EAST WYDOT SITE. VISIBILITY .13 MILE WITH
            WIND GUSTS TO 47 MPH.

0925 AM     BLIZZARD         VEDAUWOO                41.15N 105.40W
03/13/2019                   ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. VISIBILITY .13 MILE WITH WIND GUSTS
            TO 46 MPH.

0925 AM     BLIZZARD         8 S CHUGWATER           41.65N 104.85W
03/13/2019                   LARAMIE            WY   DEPT OF HIGHWAYS

            BEAR CREEK WYDOT SITE. VISIBILITY .16 MILE WITH WIND
            GUSTS TO 41 MPH.

0930 AM     BLIZZARD         3 E ARCHER EXIT         41.16N 104.61W
03/13/2019                   LARAMIE            WY   DEPT OF HIGHWAYS

            MP373 WYDOT SITE. VISIBILITY .20 MILES WITH WIND GUSTS TO
            35 MPH.

&&

GCLAYCOM
Local storm report, Mar 13, 8:41 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     BLIZZARD         15 E SINCLAIR           41.74N 106.84W
03/13/2019                   CARBON             WY   DEPT OF HIGHWAYS

            WALCOTT JUNCTION WYDOT SITE. VISIBILITY .16 MILE WITH
            WIND GUSTS TO 44 MPH.

0940 AM     BLIZZARD         CHEYENNE                41.15N 104.79W
03/13/2019                   LARAMIE            WY   ASOS

            VISIBILITY 1/4 MILE WITH WIND GUSTS TO 52 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Dawes

When
March 13, 9:20 AM MST to 4:53 PM MST
Where
Dawes forecast zone
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Conditions measured at the Chadron Municipal Airport. Estimated snowfall totals were as high as 18.0 inches with reports of several drifts over 12 feet tall.

Blizzard, Scotts Bluff

When
March 13, 9:53 AM MST to 5:40 PM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Blizzard conditions measured and reported from the Scottsbluff, Heilig Field Airport. Wind gusts reached into the low 60 mph range with several foot tall drifts and estimated snow totals of over a foot.

Blizzard, Morrill

When
March 13, 10:00 AM MST to March 14, 2:00 PM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Several wind gusts reached over 60 mph with the Bridgeport Union Pacific Railroad sensor measuring a 61 mph gust. Observer in addition measured 10.0 inches of snow.

Blizzard, Banner

When
March 13, 10:00 AM MST to March 14, 2:00 PM MST
Where
Banner forecast zone
Reported by
Law Enforcement
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Reported blizzard conditions coupled with wind gusts in excess of 50 mph and drifts 12 to 15 feet tall. Best estimate on snowfall total of 16.5 inches.

Blizzard, Box Butte

When
March 13, 11:20 AM MST to 6:45 PM MST
Where
Box Butte forecast zone
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Conditions reported at the Alliance Municipal Airport with several periods of gusts reaching into the 50 mph range.

Blizzard, Cheyenne

When
March 13, 12:35 PM MST to 6:53 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Conditions measured and reported from the Sidney Airport.

Blizzard, North Sioux

When
March 13, 2:00 PM MST to March 14, 7:00 AM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Snowfall total of 10 to 12 inches with the nearby RAWS site at Montrose having gusts reach up to 46 mph.

Blizzard, South Sioux

When
March 13, 2:00 PM MST to March 14, 7:00 AM MST
Where
South Sioux forecast zone
Reported by
RAWS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Sensor operated by Bureau of Land Management and National Park Service by Agate measured wind gusts in excess of 50 mph.

Blizzard, Kimball

When
March 13, 4:15 PM MST to 10:55 PM MST
Where
Kimball forecast zone
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Conditions measured at the Kimball Airport with max wind gust of 56 mph during period.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811627, 811626, 811624, 811625, 811628, 811623, 811629, 811630, 811622.